Alert archive / Minnesota / River Flood Warnings in 2022

River Flood Warning 7, NWS Sioux Falls, SD

May 13, 2022Lyon County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at May 13, 2022, 10:56 AM CDT for Lyon County, Minnesota. It was in force for 21 days.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 10:56 AM CDT (15:56 UTC)
Expired
Jun 3, 2022, 10:56 AM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Russell (RUSM5).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05314973, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

093 
WGUS43 KFSD 131556
FLWFSD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
1056 AM CDT Fri May 13 2022

...The National Weather Service in Sioux Falls SD has issued a Flood 
Warning for the following rivers in Minnesota...

  Redwood River at Russell affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday afternoon at 100 PM CDT.

&&


MNC083-141800-
/O.NEW.KFSD.FL.W.0007.220513T1556Z-000000T0000Z/
/RUSM5.1.ER.220513T0620Z.220513T1430Z.000000T0000Z.NO/
1056 AM CDT Fri May 13 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Redwood River at Russell.

* WHEN...From this morning until further notice.

* IMPACTS...At 14.0 feet, the right bank overflows flooding some low 
  lying areas.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Friday the stage was 14.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 AM CDT Friday was 14.2 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 14.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

             Fld    Observed             
Location     Stg    Stg    Day/Time               

Redwood River
Russell      14.0   14.1   Fri 10 AM CDT          


&&

LAT...LON 4440 9590 4438 9587 4437 9590 4433 9590
      4430 9594 4424 9600 4426 9604 4434 9596
      4438 9594


$$

Chapman
1 follow-up statement
271 
WGUS83 KFSD 141510
FLSFSD

Flood Statement
National Weather Service Sioux Falls SD
1010 AM CDT Sat May 14 2022

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River at Russell affecting Lyon County.

  Redwood River at Marshall affecting Lyon County.

MNC083-141615-
/O.CAN.KFSD.FL.W.0007.000000T0000Z-220514T1510Z/
/RUSM5.1.ER.220513T0620Z.220513T1430Z.220514T0945Z.NO/
1010 AM CDT Sat May 14 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Redwood River at Russell.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Saturday the stage was 13.9 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

             Fld    Observed             
Location     Stg    Stg    Day/Time                

Redwood River
Russell      14.0   13.9   Sat 9 AM CDT          


&&

LAT...LON 4440 9590 4438 9587 4437 9590 4433 9590
      4430 9594 4424 9600 4426 9604 4434 9596
      4438 9594


$$

MNC083-141615-
/O.CAN.KFSD.FL.W.0005.000000T0000Z-220514T1510Z/
/MSHM5.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 AM CDT Sat May 14 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Redwood River at Marshall.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Saturday the stage was 12.7 feet.
  - Forecast...The river is expected to rise to a crest of 13.1
    feet just after midnight tonight.
  - http://www.weather.gov/safety/flood

&&

             Fld    Observed            Forecasts (1 PM CDT)     
Location     Stg    Stg    Day/Time     Sun   Mon   Tue          

Redwood River
Marshall     14.0   12.7   Sat 9 AM CDT 13.1  12.6  11.9         


&&

LAT...LON 4453 9577 4452 9559 4449 9559 4449 9574
      4443 9579 4438 9587 4440 9590 4446 9581


$$

Chapman

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 13, 6:24 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 13, 6:24 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
624 AM CDT Fri May 13 2022

.SHORT TERM...(Today and Tonight)
Issued at 352 AM CDT Fri May 13 2022

Early this morning, surface observations show the passing cold front
is now well east into central IA. Behind this, we'll see pleasant
conditions much better suited for outdoor activities today with
drier, cooler westerly flow. Expect near normal spring temperatures
with highs expected to reach the 70s to near 80 degrees. Very dry
mid level air entraining in should bring abundant sunshine and
diurnal cumulus later this afternoon. Efficient boundary layer
mixing means west winds gusting 20-35 mph this afternoon, strongest
along the MN Buffalo Ridge and in near/north of the I-90 corridor.

Winds will weaken quickly with sunset, giving way to light and
variable winds overnight. Light and variable winds prevail overnight
as a weak upper disturbance and sfc troughing push in. Quiet weather
and mostly clear skies persist into Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 352 AM CDT Fri May 13 2022

Saturday looks to be a touch cooler than Friday, but largely similar
with dry conditions and near normal temperatures. By Saturday
morning, a cold front associated with the main upper trough axis
plunges through the Northern and Central Plains, bringing in some
mid to high clouds to start the day. Despite early CAA, think
sunshine for much of the day combined with mixing should allow for a
fairly warm day so brought high temperatures up to CONSAll, with
potential for even warmer. Though sfc high pressure builds in
quickly after, a very dry atmospheric column will be sufficient to
mix down westerly gusts peaking 25-40 mph again.

On Saturday night and Sunday, the weather pattern becomes a bit more
active as northwesterly flow aloft brings a few weaker disturbances
through the Central Plains while the late-week upper low churns over
the Canadian Prairie. With Gulf stream heat and moisture holding
further south, increased cloudiness is more likely than receiving
appreciable precipitation. Model sounding profiles suggest dry low
level air will greatly impede amounts reaching the sfc, resulting in
occasional light showers or sprinkles. Rainfall amounts should be
less than a tenth of an inch, greatest south of the I-90 corridor.

The upper level pattern becomes zonal for much of the work week.
Temperatures are expected to remain near seasonal and mild for this
time of year from Sunday through mid week - daytime highs in the
upper 60s to lower 80s and overnight lows in the 40s and 50s. Rain
chances increase Monday night through early Wednesday as a weak wave
or two tracks through the Central and Southern Plains. The better
forcing, instability, and moisture supply look to be well to our
south, so am not seeing support for any major impacts regarding
heavy rains or severe weather at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 622 AM CDT Fri May 13 2022

VFR conditions will prevail through the period. Southwest winds
will turn more westerly later today. Expect gusts of 15-25 kts to
develop later this morning, up to 25-35 kts this afternoon. Winds
will become light and variable around sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, May 13, 4:07 AM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
407 AM CDT Fri May 13 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
407 AM CDT Fri May 13 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 13, 9:54 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     5 SSE CENTERVILLE       43.05N 96.90W
05/12/2022  M61 MPH          CLAY               SD   MESONET

            DELAYED REPORT. MESONET STATION BFMS2
            BERESFORD 7 WSW (SDSU MESONET).

&&

AT
Local storm report, May 13, 10:35 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     3 NE SIBLEY             43.43N 95.71W
05/12/2022  M82 MPH          OSCEOLA            IA   MESONET

            DELAYED REPORT. IOWA RWIS STATION RSYI4.

&&

AT
Local storm report, May 13, 10:49 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 SW MOVILLE            42.48N 96.08W
05/12/2022  M58 MPH          WOODBURY           IA   MESONET

            DELAYED REPORT. IOWA RWIS STATION RSCI4.

&&

AT
Local storm report, May 13, 10:55 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     1 WSW MAGNOLIA          43.64N 96.09W
05/12/2022  M70 MPH          ROCK               MN   MESONET

            DELAYED REPORT. MN RWIS SITE 950147.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDNobles, Pipestone, Rock44 min
May 12, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock47 min
May 12, 8:28 PM CDTSevere Thunderstorm WarningFSDJackson47 min
May 12, 8:38 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone52 min
May 12, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray41 min

Nearby

River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.